North Carolina, 2016

Damaging Winds in North Carolina, September 26, 2016

September 26, 2016 · NWS RNK · 4 events in 1 county or zone

Isolated to scattered thunderstorms formed along and ahead of a cold frontal boundary pushing east through the region during the evening of September 26th, 2016. While the main threat with these storms were heavy rainfall, a few did intensify to severe limits, producing isolated tree damage across portions of northwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated to scattered thunderstorms formed along and ahead of a cold frontal boundary pushing east through the region during the evening of September 26th, 2016. While the main threat with these storms were heavy rainfall, a few did intensify to severe limits, producing isolated tree damage across portions of northwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 26, 1:59 PM EST, 48 minutes earlier.

Area forecast discussion, Sep 26, 1:59 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
259 PM EDT Mon Sep 26 2016

.SYNOPSIS...
A cold front will move east tonight into Tuesday across the region
with scattered showers and thunderstorms. A wave of low pressure
moving along this front will stall the convection across eastern
sections of the area on Wednesday, before finally exiting Wednesday
evening into Wednesday night.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 259 PM EDT Monday...

A strong cold front will move east across the region tonight into
Tuesday. An axis of moderate instability just ahead of the front
will fuel scattered to numerous showers and thunderstorms, some of
which could contain heavy rains and gusty winds. Lack of deep-layer
shear and poor mid-level lapse rates will limit severe potential.
These storms are expected to weaken tonight after they cross the
mountains and encounter the cooler stable airmass east of the Blue
ridge. Leaned tonight pops towards the HRRR which captured the
convection best this afternoon.

A period of moderate to heavy showers are possible with convection
this evening into tonight. There is the potential for a half inch of
rain as the front moves over and east of the Blue Ridge. However,
the forward progress of the cold front will slow with the upper
level support lagging overnight. With low level moisture and light
winds expected patches of fog overnight. Low temperatures tonight
will range from the upper 40s in the northwest mountains to the
mid 60s in the Piedmont.

On Tuesday, the cold front will slowly move east across the region
in advance of a closing upper low rotating through the Great Lakes.
Elected to slow down the timing of the frontal passage. Considerable
cloudiness and scattered showers will continue Tuesday, especially
east of the Blue Ridge mountains. An isolated thunderstorm is
possible in the east if enough daytime heating is allowed. The day
two convective outlook supports this with its general thunderstorm
area. High temperatures on Tuesday will vary from the mid 60s in the
mountains to the mid 70s in the Piedmont.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...

At the beginning of this portion of the forecast, a cold front will
be making slow progress eastward through the central and eastern
portions of the forecast area. A wave moving along this front will
stall the activity across the far eastern sections of the area on
Wednesday, finally exiting Wednesday evening.

We also will be watching a slow progression southeastward of a
closed upper low from Wisconsin to either eastern Kentucky or West
Virginia. Showers will be on the increase across the area with the
approach of this system, especially by the time Wednesday night into
Thursday arrives. Steep cold pool lapse rates will allow for decent
shower development. Isolated thunderstorms will be possible thursday
afternoon, mainly east of the Blue Ridge. Models place the freezing
level around around 5000 to 7000 ft AGL across the mountains and
8000 to 10000 ft AGL across the Piedmont. Small hail will be
possible given the expected convective nature of the day, even from
strong showers, and the relatively low freezing levels. Previously
on Wednesday, freezing levels are expected to be about 2000 to 3000
feet higher, thus small hail is less likely, but not impossible, on
Wednesday, especially across western sections, as compared to
Thursday.

Temperatures during this portion of the forecast will turn slightly
cooler as compared to Tuesday, but average within a degree or two
plus or minus of normal conditions for this time of the year.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 130 PM EDT Monday...

The slow moving upper low will continue to impact our forecast into
Friday, however, the trend will be for the low to start heading
north in response to a building upper ridge across the center
portion of the nation. Progressively each day through Sunday, the
concentration of showers will will trend more toward the northern
sections of the forecast area, following the track of the low. While
no thunderstorms are forecast, isolated hail will again be possible
within the stronger showers given a continuation of a relatively low
freezing level through Saturday.

Sunday into Monday, a dry forecast is expected along with moderating
temperatures as the upper ridge strengthens and its axis shifts
eastward. At best some isolated showers may be possible across the
Northern Mountains of North Carolina on Monday where

Temperatures during this portion of the forecast will trend only
slightly milder on average than the early part of the week. While
highs may climb a bit higher, lows are expected to trend slightly
cooler as the diurnal range increases thanks to decreasing dew point
values across the region.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 142 PM EDT Monday...

Poor flight conditions will persist this afternoon into tonight
with cool moist airmass banked up against the east side of the
Appalachians and cold front moving east across the region. Pockets
of low clouds with ifr/lifr conditions persist right along the
Blue Ridge per clouds intersecting the terrain. To the west, the
cool wedge has been eroding ahead of an approaching cold front.
Scattered MVFR showers and thunderstorms have developed this
afternoon in the unstable air ahead of this cold front across the
mountains. The cold front will push east into WV/KY by late
afternoon and into the mountains this evening with a line of
showers and a few thunderstorms. This convection is expected to
diminishing as it reaches the more stable air created by the
wedge. The front will work its way east tonight into Tuesday. The
front will slow in its forward progression across the Piedmont
Tuesday, so MVFR showers and a few thunderstorms may linger across
that region as a result.

Low to medium confidence in ceilings,visibilities and winds
during the taf period.

Extended aviation discussion...
A wave moving along this front will stall the activity across the
far eastern sections of the area on Wednesday, finally exiting
Wednesday evening. Conditions will improve with mostly VFR to
MVFR conditions within this time frame. During midweek, a rather
unsettled pattern is expected to evolve as a deep upper low sags
southward from the Great Lakes into the Central Appalachians. This
will keep variable clouds, MVFR cigs, and periods of -SHRA across
the region through much of the period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/PM
Hazardous weather outlook, Sep 26, 2:20 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT MON SEP 26 2016

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-271930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
320 PM EDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-271930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
320 PM EDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042>044-507-508-271930-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
320 PM EDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO TONIGHT. DAMAGING WINDS AND HEAVY RAINS WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 12:02 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
102 PM EDT MON SEP 26 2016

NCZ018-261730-
WATAUGA-
102 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL WATAUGA COUNTY...

AT 101 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOSES CONE
MEMORIAL PARK. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
FOSCOE...
AND AHO.

LAT...LON 3623 8171 3615 8159 3612 8168 3612 8176
      3614 8180
TIME...MOT...LOC 1701Z 226DEG 4KT 3614 8173

DS
Special weather statement, Sep 26, 12:13 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT MON SEP 26 2016

VAZ011-WVZ044-261745-
GILES-MONROE-
113 PM EDT MON SEP 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GILES AND SOUTHWESTERN MONROE COUNTIES...

AT 112 PM EDT...RADAR INDICATED ISOLATED STRONG THUNDERSTORMS LOCATED
ALONG A LINE EXTENDING FROM RICH CREEK TO CHAPEL. MOVEMENT WAS EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND MOUNTAIN LAKE.

LAT...LON 3750 8043 3724 8063 3723 8096 3725 8097
      3731 8092 3731 8090 3735 8085 3736 8086
      3740 8083
TIME...MOT...LOC 1712Z 255DEG 21KT 3737 8081 3726 8092

DS
Special weather statement, Sep 26, 12:47 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT MON SEP 26 2016

NCZ001-002-VAZ015-016-261845-
ASHE-ALLEGHANY-CARROLL-GRAYSON-
147 PM EDT MON SEP 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY AND NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTHEASTERN GRAYSON AND CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX...

AT 146 PM EDT...RADAR INDICATED SCATTERED STRONG THUNDERSTORMS LOCATED
ALONG A LINE EXTENDING FROM NEAR WOODLAWN TO NEAR SCOTTVILLE.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
SPARTA...
INDEPENDENCE...
AND FRIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3654 8140 3690 8062 3674 8049 3656 8088
      3656 8090 3654 8092 3637 8129
TIME...MOT...LOC 1746Z 244DEG 17KT 3671 8088 3649 8133

DS
Special weather statement, Sep 26, 1:32 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT MON SEP 26 2016

VAZ011-014-022-261900-
MONTGOMERY-ROANOKE-GILES-
232 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROANOKE...EAST CENTRAL GILES AND MONTGOMERY COUNTIES AND
THE WESTERN CITY OF SALEM...

AT 232 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLACKSBURG...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
SHAWSVILLE...
AND NEWPORT.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3716 8007 3716 8009 3712 8012 3711 8016
      3711 8020 3715 8053 3716 8053 3716 8055
      3719 8055 3720 8051 3721 8052 3720 8055
      3733 8051 3733 8045 3732 8043 3734 8038
      3735 8005
TIME...MOT...LOC 1832Z 272DEG 16KT 3721 8035

JR
Special weather statement, Sep 26, 2:02 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT MON SEP 26 2016

VAZ014-022-033-261930-
MONTGOMERY-FRANKLIN-ROANOKE-
302 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROANOKE...NORTHWESTERN FRANKLIN AND EAST CENTRAL MONTGOMERY
COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ELLISTON-LAFAYETTE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOONES MILL...
SHAWSVILLE...
BENT MOUNTAIN...
ELLISTON-LAFAYETTE...
AND ROANOKE MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3721 7992 3707 7997 3709 8011 3712 8013
      3711 8018 3712 8020 3714 8032 3725 8028
TIME...MOT...LOC 1902Z 279DEG 18KT 3718 8018

JR
Special weather statement, Sep 26, 2:21 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT MON SEP 26 2016

NCZ019-261945-
WILKES-
321 PM EDT MON SEP 26 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILKESBORO
RESERVOIR...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
RONDA...
BOOMER...
AND MILLERS CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3604 8137 3619 8139 3630 8092 3609 8090
      3603 8136
TIME...MOT...LOC 1921Z 257DEG 27KT 3613 8128

JR

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
September 26, 2:47 PM EST
Where
Wilkes County, 0.56 mi W of Millers Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.180, -81.240

Thunderstorm winds resulted in the downing of a tree along the 2000 block of Highway 16.

Thunderstorm Wind, Wilkes

When
September 26, 2:54 PM EST
Where
Wilkes County, 0.89 mi SE of Radical
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.270, -81.140

Thunderstorm winds resulted in a tree down at the intersection of Yellow Banks Road and Harold Mountain Road.

Thunderstorm Wind, Wilkes

When
September 26, 3:10 PM EST
Where
Wilkes County, 2.79 mi W of Hunting Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.120, -81.130

Thunderstorm winds resulted in a tree blocking the road on Fox Run Drive.

Thunderstorm Wind, Wilkes

When
September 26, 3:22 PM EST
Where
Wilkes County, 1.11 mi E of Traphill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.350, -81.010

Thunderstorm winds resulted in one tree down at the intersection of Traphill Road and Traphill Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660196, 660197, 660199, 660198.